Alert archive / West Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 8, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 25, 2020, 5:52 PM EDT for Webster County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2020, 5:52 PM EDT (21:52 UTC)
- Expired
- May 25, 2020, 9:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Webster County, WV
The radar
The Charleston,WV radar (KRLX), 100 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 6:00 PM EDT | FLASH FLOOD | 1 Ssw Erbacon, WV | COUNTY ROUTES #9 AND #32 IMPASSABLE DUE TO WATER OVER ROADS. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
916
WGUS51 KRLX 252152
FFWRLX
WVC101-260100-
/O.NEW.KRLX.FF.W.0008.200525T2152Z-200526T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
552 PM EDT Mon May 25 2020
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
West Central Webster County in northeastern West Virginia...
* Until 900 PM EDT.
* At 552 PM EDT, Doppler radar indicated thunderstorms producing
very heavy rain across the warned area with amounts around 1 to 2
inches. Flash flooding is expected to begin shortly. Rain
continues to fall at a high rate over the warned area.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Erbacon and Boggs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3846 8059 3852 8052 3856 8059 3850 8066
3845 8065
FLASH FLOOD...RADAR INDICATED
$$
262 follow-up statements
475
WGUS71 KRLX 252242
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
642 PM EDT Mon May 25 2020
WVC101-260100-
/O.CON.KRLX.FF.W.0008.000000T0000Z-200526T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webster WV-
642 PM EDT Mon May 25 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING
FOR WEST CENTRAL WEBSTER COUNTY...
At 642 PM EDT, Doppler radar indicated thunderstorms produced very
heavy rain across the warned area with amounts around 1 and one half
to 3 inches. Flash flooding is occurring or expected to begin
shortly. The bulk of the rain has ended, but runoff from the heavier
rain will continue.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Erbacon and Boggs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3846 8059 3852 8052 3856 8059 3850 8066
3845 8065
FLASH FLOOD...RADAR INDICATED
$$
26918
WGUS71 KRLX 260053
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
853 PM EDT Mon May 25 2020
WVC101-260103-
/O.EXP.KRLX.FF.W.0008.000000T0000Z-200526T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webster WV-
853 PM EDT Mon May 25 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM EDT THIS EVENING FOR WEST
CENTRAL WEBSTER COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 3846 8059 3852 8052 3856 8059 3850 8066
3845 8065
$$
26What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 25, 2:44 PM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 25, 2:44 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 244 PM EDT Mon May 25 2020 .SYNOPSIS... Hazy, very warm, and humid for much of this week as summer- like upper level ridge builds into the region. Cold front Friday night. Canadian high pressure builds in next weekend. && .NEAR TERM /THROUGH TUESDAY/... As of 244 PM Monday... Mid and upper ridge axis extends from the Southwest Atlantic off the coast of FL northwestward into the Mid-Atlantic region and Ohio Valley with geopotential values around 586 dam. Meanwhile, a deep upper trough extends from the northern Plains southward into central TX. Our area remains situated in-between these two features and this has resulted in a warm and moist southerly flow across the region. As a result, temperatures are 10 to even 15 degrees above normal this afternoon with many locations well into the mid 80s and some isolated spots approaching 90. In addition, with widespread dewpoints generally in the mid 60s, latest SPC mesoanalysis shows instability values quickly increasing across the area with at least pockets of SBCAPEs already approaching 2500 J/kg. Despite the increasingly unstable environment, there remains a lack of any appreciable forcing across the region due to the presence of the aforementioned ridge axis in place. Thus, convection has been fairly limited today in our area with the bulk of the activity in southwest VA so far. While convective coverage should continue to increase through the remainder of the afternoon, the weakly sheared environment and lack of forcing will keep any activity fairly disorganized with pulse convection being the dominant storm mode. However, with PWATs exceeding 1.5 inches across parts of the area, particularly areas near the OH river, any activity that develops will need to be monitored closely for heavy rainfall potential given the slow storm motions and with the potential of cells merging into clusters. Any convection that develops the remainder of the day will diminish tonight with the loss of daytime heating. Attention will then turn to the possibility of valley fog developing overnight across parts of the area, especially in the northeast portions of the area in some of the deeper mountain valleys. Forecast soundings tonight show a strong inversion developing atop very moist low levels so have included mention of fog in the forecast overnight. Otherwise, it will be a quiet night wit high pressure in place. The upper level ridge is expected to slowly shift slightly east on Tuesday and simultaneously, a closed low develops across the Ark-La- Tex region. As a result, the flow will transition to more southeasterly across our area on Tuesday. Once again, diurnally driven convection will be possible, but overall convective coverage appears to be more limited than today as the better quality moisture tomorrow should be just west of our area given the change in flow. However, will still include PoPs in southern/western portions of the area where models show the greatest amounts of instability developing. Otherwise, expecting another hot and humid afternoon with highs mainly in the mid to upper 80s across the lowlands and low to mid 70s in the mountains. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... As of 212 PM Monday... A broad sfc high pressure shifts east off the Atlantic coast, still influencing the local weather with relatively dry conditions, weak flow, and above normal temperatures Tuesday night through the period. However, upper level charts brings a small ripple of vorticity at H500 lifting north across the Tristate area to keep at least low chance PoPs mainly across the southern coalfields and portions of southeast OH overnight Tuesday. Coded slight chance for showers with this feature. Moisture will increase even further as decaying tropical system moves north and inland across SC on Wednesday. PWATs will increase to 1.7 by Wednesday afternoon, and even higher Wednesday night into Thursday. Despite of the lack of abundant buoyancy and marginal shear, showers or storms could still develop over elevated heat sources and being able to produce heavy downpours over the same area with slow moving storms. However, models keep most of the precipitation east of the Appalachians Wednesday night into Thursday. Above normal temperatures can be expected through the period. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... As of 210 PM Monday... A more tropical atmosphere remains in place Thursday night and Friday. Cloudiness increases early Friday ahead of an approaching cold front. PWATs will increase to 1.8 inches while sfc CAPE decreases after sunset. This will maintain the possibility of showers or storms in the area. By Friday, even more unstable conditions are expected with sfc CAPE values exceeding 3,000 J/Kg during the afternoon hours. An amplifying trough in the northern stream pushes the cold front through the area with showers and storms likely Friday night and Saturday. By Saturday night, most showers should have moved east along the eastern mountains for drier conditions spreading from north to south. High pressure of Canadian origin then brings cooler and drier weather for the balance of the weekend, and into early next week. Temperatures will remain above normal Thursday and Friday, dropping to near normal for the weekend. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... As of 157 PM Monday... Latest satellite imagery shows a SCT cu field developing across the area in response to strong heating this afternoon. While conditions should generally remain VFR with cloud bases around 4-6 kft, there is potential for isolated thunderstorms to develop across portions of the area. As a result, have included a VCTS mention in the TAFs at HTS and BKW where a slightly better chance of storms is present. However, overall confidence in the timing, coverage, and location of any thunderstorm activity is low. If any convection does impact any terminals directly, expect brief reductions in vsbys/cigs with MVFR/IFR conditons quickly developing. Any showers and storms that develop this afternoon will dissipate tonight with the loss of daytime heating. However, there is the potential for valley fog to develop across parts of the area. Chances of fog appear to be greatest in some of the deeper mountain valleys in the northeast part of the area. As a result, expecting IFR and possibly even LIFR conditions overnight where fog does develop with the greatest chances likely to occur at KEKN and KCKB. Any valley fog that develops overnight will dissipate quickly Tuesday morning and widespread VFR conditions will return throughout the area through the end of the TAF period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and location of convection may vary from forecast. Overnight coverage and extent of valley fog is somewhat uncertain at this time. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z TUESDAY... IFR at times in showers and thunderstorms Thursday through Friday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/RG NEAR TERM...RG SHORT TERM...ARJ LONG TERM...ARJ AVIATION...RG
Hazardous weather outlook, May 25, 5:04 AM EDT, 12 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 504 AM EDT Mon May 25 2020 KYZ101>103-105-VAZ003-004-WVZ005-024-260915- Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Mingo- 504 AM EDT Mon May 25 2020 This Hazardous Weather Outlook is for northeast Kentucky, southwest Virginia, and portions of southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Scattered slow moving showers and storms could produce heavy rainfall this afternoon and early evening. This may result in localized flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered slow moving showers and storms could produce heavy rainfall Tuesday afternoon and early evening. This may result in localized high water. Showers and thunderstorms ahead of cold front approaching from the northwest Thursday through Friday, may lead to localized high water. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ066-067-075-076-083>087-WVZ006>011-013>020-025>034-039-040- 515>526-260915- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln- Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Logan-Boone-Clay- Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 504 AM EDT Mon May 25 2020 This Hazardous Weather Outlook is for southeast Ohio and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and thunderstorms ahead of cold front approaching from the northwest Thursday and Friday, may lead to localized high water. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TRM
In the hours before
Special weather statement, May 25, 5:13 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
513 PM EDT Mon May 25 2020
WVZ028-521-522-252215-
Southeast Webster-Northwest Webster-Braxton-
513 PM EDT Mon May 25 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BRAXTON
AND CENTRAL WEBSTER COUNTIES...
At 511 PM EDT, strong thunderstorms were clustered near Webster
Springs, moving west at 5 mph. These storms are producing prolonged
rainfall over the area that is slow to exit.
Locations impacted include...
Webster Springs, Addison (Webster Springs), Boggs, Diana, Hacker
Valley, Centralia and Erbacon.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3845 8035 3845 8065 3847 8066 3872 8060
3863 8031
TIME...MOT...LOC 2111Z 100DEG 8KT 3856 8043
26Special weather statement, May 25, 5:32 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
532 PM EDT Mon May 25 2020
WVZ033-252230-
McDowell-
532 PM EDT Mon May 25 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MCDOWELL
COUNTY...
At 531 PM EDT, strong thunderstorms were clustered near Gary, or 7
miles south of Welch, moving west at 5 mph. These storms are
producing prolonged rainfall over the area that is slow to exit.
Locations impacted include...
Welch, Gary, War, Elbert, Cucumber and Coalwood.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3724 8172 3746 8165 3740 8143 3725 8149
3726 8150 3725 8151 3723 8151 3722 8154
3721 8156 3720 8162
TIME...MOT...LOC 2131Z 100DEG 8KT 3732 8157
26The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 5:13 PM EDT | Special Weather Statement | RLX | Webster | 62 min |
| May 25, 5:32 PM EDT | Special Weather Statement | RLX | McDowell | 58 min |
Nearby
Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.